Indiana, 2001

Flash Flood and Flood in Indiana, August 9, 2001

August 9, 2001 · NWS IWX · 2 events in 1 county or zone

1 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 2:00 AM EST, 11 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 2:00 AM EST, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST THU AUG 9 2001

FOCUS THIS FCST PERIOD WILL SHIFT FROM HEAT AND HUMIDITY TO TSRA
POTENTIAL THIS AFTN/TONIGHT WITH APPROACH OF COLD FRONT. LATEST SFC
ANALYSIS HAS COLD FRONT EXTENDING FROM ARROWHEAD OF MN DOWN INTO
NORTHEAST NEB. WILL SEE ONE MORE HOT AND HUMID DAY TODAY ALTHOUGH
EXPECT TEMPS TO BE A FEW COOLER THAN YESTERDAYS READINGS AS CLOUDS
WILL BE ON THE INCREASE THIS AFTERNOON. FRONT TO MOVE DOWN INTO S
LK MI BY 00Z FRI. UNSTABLE AIRMASS OVER THE AREA THIS AFTERNOON OUT
AHEAD OF FRONT WITH LI TO -5 AND CAPE GT 2500J/KG. INC SW FLOW WILL
TAP INTO TROPICAL MOISTURE FROM WHATS LEFT OF BARRY. THIS
COMBINATION WILL BRING A CHANCE FOR TSRA THIS AFTERNOON ACROSS THE
ENTIRE AREA. ANY STORMS THIS AFTERNOON WILL BE GENERAL AIRMASS TYPE
AND WITH WBZ ABOVE 12KFT NOT MUCH SVR POTENTIAL THERE. BETTER
CHANCE FOR STRONG/SEVERE STORMS WILL BE WITH ARRIVAL OF FRONT
TONIGHT. GOOD FORCING ALONG FRONT LATE THIS AFTERNOON COMBINED WITH
DESTABILIZATION OF AIRMASS SHOULD RESULT IN SQUALL LINE TYPE
DEVELOPMENT TO OUR NW AND THEN MOVE ACROSS THE CWA TONIGHT. CWA WILL
BE IN AREA OF UPPER LEVEL DIVERGENCE AS UPPER JET MOVES ACROSS
NORTHERN GREAT LAKES REGION. DECENT VERTICAL WIND SHEAR PROFILE ALSO
TAKES SHAPE SO SVR STORMS POSSIBLE TONIGHT AND WILL WORD ACCORDINGLY
IN ZONES. WILL CONTINUE TOWARD HIGHER MAV POPS AND KEEP LIKELY
WORDING FOR TONIGHT. MAY SEE A LINGERING SHRA IN SE FRI MORNING SO
WILL ALSO KEEP SMALL CHANCE THERE AS WELL. COOL DRY AIRMASS SHOULD
PROVIDE GREAT WX THIS WEEKEND. FROPA ON DAY 5 STILL LOOKING RATHER
UNIMPRESSIVE BUT WILL LEAVE AS IS FOR NOW. GUIDANCE FAIRLY CLOSE ALL
PERIODS AND LOOK REASONABLE.

.IWX...NONE.

JAL

In the hours before

Special weather statement, Aug 9, 12:45 PM EST, 37 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-092300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST THU AUG 9 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO TONIGHT...

AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS OVER THE AREA
THIS EVENING. AS THE FRONT APPROACHES IT WILL ENCOUNTER AN UNSTABLE
AIRMASS ALONG WITH FAVORABLE UPPER LEVEL DYNAMICS ALLOWING SOME
STORMS TO REACH SEVERE LIMITS. THE POTENTIAL FOR DAMAGING WIND GUSTS
TO 60 MPH WITH A FEW OF THE STRONGER STORMS WILL BE THE PRIMARY
THREAT. THE MOST LIKELY TIMING OF THE STORMS IS THAT THEY ARE
EXPECTED TO MOVE INTO NORTH CENTRAL INDIANA AND EXTREME SOUTHWEST
LOWER MICHIGAN AROUND SUNSET. THE STORMS WILL MOVE EAST AND ARE
PROJECTED TO MOVE INTO NORTHWEST OHIO BETWEEN 10 PM EDT AND 12
MIDNIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
AND LOCAL MEDIA FOR FURTHER UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Grant

When
August 9, 1:22 PM EST to 2:25 PM EST
Where
Grant County, Gas City
Reported by
EMERGENCY MANAGER
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Intersections flooded at SR 15 and 22, and SR 9 and 22, and SR 22 and US 35.

Flash Flood, Grant

When
August 9, 2:58 PM EST to 3:30 PM EST
Where
Grant County, Jonesboro
Reported by
EMERGENCY MANAGER
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

US 22 and 35 at CR 400 W impassable up to 1.5 ft of water. Many other roads floodedin Jonesboro. About 10 homes with basement flooding. Factory evacuated and water beingpumped out. Vehicle rescue attempted at 10th Street in Jonesboro, occupant made it tosafety.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261816, 5261815.